Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 69, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 13, 2008, 1:16 AM EDT for Mason County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2008, 1:16 AM EDT (05:16 UTC)
- Expired
- Jun 13, 2008, 1:45 AM EDT
- In force
- 29 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
County Mason County, MI
The radar
The Grand Rapids radar (KGRR), 145 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 9:35 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.3 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 130516
SVRGRR
MIC105-130600-
/O.NEW.KGRR.SV.W.0069.080613T0516Z-080613T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
116 AM EDT FRI JUN 13 2008
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MASON COUNTY IN WEST CENTRAL MICHIGAN
* UNTIL 200 AM EDT
* AT 114 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF LUDINGTON
TO LUDINGTON TO 8 MILES SOUTH OF LUDINGTON...AND MOVING NORTHEAST
AT 57 MPH.
* LOCATIONS WITHIN THE WARNED AREA INCLUDE...
LUDINGTON... BIG SABLE POINT...
LUDINGTON STATE PARK... HAMLIN LAKE...
LAKE MICHIGAN RECREATION AREA... SCOTTVILLE...
CUSTER... FREESOIL... FOUNTAIN...
WALHALLA...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4411 8650 4414 8642 4416 8643 4419 8638
4418 8605 4386 8605 4382 8644 4390 8647
4396 8647 4407 8654
TIME...MOT...LOC 0516Z 236DEG 49KT 4402 8652 4397 8640
4387 8646
$$
NJJ1 follow-up statement
000
WWUS53 KGRR 130545
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
144 AM EDT FRI JUN 13 2008
MIC105-130554-
/O.CAN.KGRR.SV.W.0069.000000T0000Z-080613T0600Z/
MASON MI-
144 AM EDT FRI JUN 13 2008
...THE SEVERE THUNDERSTORM WARNING FOR MASON COUNTY HAS BEEN
CANCELLED...
THE POTENTIAL FOR DAMAGING WINDS AND HAIL HAS DIMINISHED...BUT
FLOODING RAINS CONTINUE OVER THE COUTNY. STAY TUNED FOR THE LATEST
WEATHER INFORMATION.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT FRIDAY MORNING FOR
WEST CENTRAL MICHIGAN.
LAT...LON 4411 8650 4414 8642 4416 8643 4419 8638
4418 8605 4386 8605 4382 8644 4390 8647
4396 8647 4407 8654
TIME...MOT...LOC 0544Z 236DEG 49KT 4423 8608 4418 8596
4408 8602
$$
COBBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 8:41 PM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jun 12, 8:41 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 841 PM EDT THU JUN 12 2008 LATEST UPDATE...AVIATION... .SYNOPSIS...(345 PM EDT THU JUN 12 2008) AN UPPER LEVEL STORM SYSTEM MOVING OUT OF THE NORTHERN PLAINS WILL BRING THUNDERSTORMS TO THE AREA TONIGHT AND FRIDAY. SEVERE WEATHER WILL BE POSSIBLE WITH DAMAGING WINDS BEING THE MAIN THREAT. COOLER WEATHER IS EXPECTED DURING THE WEEKEND WITH HIGHS IN THE 70S. && .SHORT TERM...(345 PM EDT THU JUN 12 2008) (TODAY THROUGH SATURDAY) FORECAST CONCERNS CONTINUE TO DEAL WITH HYDRO ISSUES...DISCUSSED BELOW...AND THE SVR THREAT THROUGH FRIDAY. SPC RECENTLY ISSUED A TORNADO WATCH OVER WI WITH THE MILWAUKEE OFFICE ISSUING SEVERE THUNDERSTORM WARNINGS. MOST OF THIS ACTIVITY IS MOVING NORTH-NORTHEAST AND SKIRTING THE AREA. EXPECT A MARGINAL SEVERE THREAT TO SPREAD INTO THE AREA FROM NW TO SE BEGINNING AROUND OR SHORTLY AFTER MIDNIGHT TONIGHT. WINDS APPEAR TO BE THE MAIN THREAT...ESPECIALLY AS A 40 KT LOW LEVEL JET AXIS WORKS INTO THE AREA. GIVEN HIGH PRECIPITABLE WATER VALUES AND TRAINING CELL POTENTIAL... BELIEVE GREATEST QPF SHOULD OCCUR OVER OUR NW ZONES WITH AREAL TOTALS AROUND AN INCH. LOCAL AMOUNTS COULD BE GREATER...BUT A SIGNIFICANT FLOOD THREAT IS NOT ANTICIPATED. GENERALLY FAVORED SREF QPF GUIDANCE...WHICH WAS A LITTLE LOWER THAN HPC GUIDANCE. ON FRIDAY...EXPECT A LULL IN ACTIVITY DURING THE LATE MORNING... FOLLOWED BY THE SEVERE THREAT REFOCUSING IN THE AFTERNOON GENERALLY SOUTH OF I-96 AND EAST OF 131. DAMAGING WINDS AGAIN SHOULD BE THE MAIN THREAT...ALTHOUGH BETTER SHEAR AND INSTABILITY COULD BE MORE SUPPORTIVE OF HAIL. SEVERE ACTIVITY SHOULD BE SOUTHEAST OF THE AREA BY EVENING. && .LONG TERM...(345 PM EDT THU JUN 12 2008) (FRIDAY NIGHT THROUGH WEDNESDAY) MID RANGE MODELS IN DECENT AGREEMENT AS ONE WOULD EXPECT WITH STRONG SYNOPTIC SCALE FEATURES. NOT MUCH CHANGED IN THE GRIDS. AS FRIDAY NIGHT BEGINS... A COLD FRONT WILL BE MOVING THROUGH THE AREA AS A SHORT WAVE MOVES UP FROM THE CENTRAL PLAINS. THE MAIN LOW PRESSURE SYSTEM IN CANADA WILL PULL AWAY TO THE NORTHEAST. A RIDGE OF HIGH PRESSURE WILL PROVIDE A BIT OF A BREAK FROM PRECIPITATION SATURDAY INTO SATURDAY NIGHT. A COLD FRONT IS FORECAST TO MOVE THROUGH THE GREAT LAKES REGION IN THE SUNDAY/MONDAY TIME FRAME. CONTINUE TO HAVE SHOWERS AND THUNDERSTORMS MENTIONED DURING THIS TIME FRAME. BEST CHANCE FOR PRECIPITATION LOOKS TO BE SUNDAY AFTERNOON AND EVENING. MUCH OF EARLY NEXT WEEK WILL BE DOMINATED BY AN UPPER LOW DRIFTING THROUGH THE NORTHERN GREAT LAKES. DOWN AT THE SURFACE... HIGH PRESSURE WILL BE LOCATED JUST UPSTREAM FROM MICHIGAN OVER THE NORTHERN PLAINS INTO WISCONSIN AND ILLINOIS AND SLOWLY DRIFT TO THE EAST. HAVE CONTINUED DRY WEATHER FORECAST FROM MONDAY NIGHT THROUGH THURSDAY. TEMPERATURES MAY BE COOLER THAN NORMAL FOR THE FIRST HALF OF NEXT WEEK. && .MARINE...(345 PM EDT THU JUN 12 2008) NO CONCERNS ARE ANTICIPATED AT THIS TIME. && .AVIATION...(841 PM EDT THU JUN 12 2008) SHOWERS AND THUNDERSTORMS WILL BE MOVING NORTHWEST OUT OF ILLINOIS AND WISCONSIN INTO WESTERN LOWER MICHIGAN OVERNIGHT. EXPECT STORMS TO ARRIVE AT MKG BY 06Z AND THEN REACH GRR BY 08Z. THE STORMS WILL SLOWLY MOVE SOUTH AND EAST AND REACH LAN AND JXN BY 12Z...LASTING THROUGH MUCH OF THE DAY. SOME OF THESE STORMS COULD BE SEVERE WITH STRONG WINDS AND HAIL. && .HYDROLOGY...(345 PM EDT THU JUN 12 2008) THE THORNAPPLE RIVER ABOVE HASTINGS SHOULD CONTINUE TO FALL... GETTING BELOW FLOOD STAGE FRIDAY MORNING. THUNDERSTORMS ARE EXPECTED TONIGHT AND FRIDAY. DUE TO A GREAT DEAL OF ATMOSPHERIC MOISTURE...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. HOWEVER...STORMS SHOULD STEADILY PROGRESS THROUGH THE AREA. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: TJT SHORT TERM: TJT LONG TERM: IOD MARINE TJT AVIATION: OSTUNO HYDROLOGY: TJT
Hazardous weather outlook, Jun 12, 7:59 PM EDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 759 PM EDT THU JUN 12 2008 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-132115- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE- OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM- GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 759 PM EDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT SIGNIFICANT FLOODING WILL CONTINUE ACROSS MUCH OF MASON...LAKE AND OSCEOLA COUNTIES. PARTICULARLY HARD HIT RIVERS WILL INCLUDE THE PINE...BIG SABLE...LINCOLN AND PERE MARQUETTE RIVERS. THESE RIVERS WILL CONTINUE TO EXPERIENCE FLOODING. FLOODED...WEAKENED AND WASHED OUT ROADS WILL BE A HAZARD FOR MOTORISTS. THERE IS THE CHANCE OF THUNDERSTORMS THROUGH THIS EVENING. NO SEVERE WEATHER IS EXPECTED. A FEW WIND GUSTS TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS SOUTH OF A BATTLE CREEK TO JACKSON LINE SATURDAY INTO SATURDAY NIGHT. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS FOR THE ENTIRE REGION ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. MJS NJJ
In the hours before
Local storm report, Jun 12, 11:41 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1141 PM EDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM HEAVY RAIN 6 N PENTWATER 43.87N 86.43W
06/12/2008 M1.25 INCH MASON MI TRAINED SPOTTER
1.25 INCHES OF RAIN IN 15 MINUTES. STILL RAINING VERY
HARD.
&&
OSTUNOLocal storm report, Jun 12, 11:50 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1150 PM EDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG LUDINGTON 43.96N 86.44W
06/12/2008 MASON MI LAW ENFORCEMENT
SEVERAL REPORTS OF TREES AND WIRES DOWN IN THE LUDINGTON
AND HAMLIN LAKE AREA. TIME APPROXIMATE FROM RADAR.
&&
OSTUNOLocal storm report, Jun 12, 11:54 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1154 PM EDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HEAVY RAIN 5 N SCOTTVILLE 44.02N 86.28W
06/12/2008 M4.00 INCH MASON MI TRAINED SPOTTER
MORE THAN 4 INCHES OF RAIN BETWEEN 9 AND 1145 PM.
&&
OSTUNOLocal storm report, Jun 13, 12:14 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1214 AM EDT FRI JUN 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 AM HAIL LUTHER 44.04N 85.68W
06/13/2008 M0.25 INCH LAKE MI FIRE DEPT/RESCUE
HAIL REPORTED BY FIRE DEPARTMENT.
&&
MKALEMBKLocal storm report, Jun 13, 12:52 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1252 AM EDT FRI JUN 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM TSTM WND GST 6 N PENTWATER 43.87N 86.43W
06/13/2008 E50 MPH MASON MI TRAINED SPOTTER
WINDS ESTIMATED OVER 50 MPH WITH PEA-SIZED HAIL AND HEAVY
RAIN.
&&
OSTUNOLocal storm report, Jun 13, 12:59 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1259 AM EDT FRI JUN 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM HAIL TUSTIN 44.10N 85.46W
06/13/2008 E1.00 INCH OSCEOLA MI BROADCAST MEDIA
&&
OSTUNOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:26 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Jun 12, 9:12 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 48 min |
| Jun 12, 9:16 PM EDT | Tornado Warning | GRR | Mason | 44 min |
| Jun 12, 9:58 PM EDT | Special Marine Warning | GRR | 92 min | |
| Jun 12, 10:00 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 45 min |
| Jun 12, 10:07 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Mason | 38 min |
| Jun 12, 10:17 PM EDT | Tornado Warning | GRR | Lake, Mason | 58 min |
| Jun 12, 10:22 PM EDT | Areal Flood Advisory | GRR | Lake, Mason | 2 hr |
| Jun 12, 10:44 PM EDT | Severe Thunderstorm Warning | GRR | Mason, Oceana | 46 min |
| Jun 12, 10:55 PM EDT | Flash Flood Warning | GRR | Lake, Mason | 17 hr |
| Jun 12, 11:01 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Osceola | 59 min |
| Jun 12, 11:14 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Mason, Newaygo, Oceana | 61 min |
| Jun 12, 11:28 PM EDT | Special Marine Warning | GRR | 92 min | |
| Jun 12, 11:54 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Osceola | 51 min |
| Jun 12, 11:58 PM EDT | Severe Thunderstorm Warning | GRR | Mason, Oceana | 47 min |
| Jun 13, 12:33 AM EDT | Severe Thunderstorm Warning | GRR | Lake, Mason | 42 min |
| Jun 13, 12:55 AM EDT | Special Marine Warning | GRR | 95 min | |
| Jun 13, 1:19 AM EDT | Special Weather Statement | GRR | Osceola | 41 min |
| Jun 13, 1:51 AM EDT | Special Weather Statement | GRR | Lake, Mason, Oceana, Osceola | 69 min |
| Jun 13, 2:32 AM EDT | Special Marine Warning | GRR | 87 min | |
| Jun 13, 2:56 AM EDT | Special Weather Statement | GRR | Lake, Mason, Mecosta, Muskegon, Newaygo, Oceana and 1 more | 64 min |
| Jun 13, 3:03 AM EDT | Special Marine Warning | GRR | 57 min | |
| Jun 13, 3:07 AM EDT | River Flood Warning | GRR | Mason | 53 hr |
| Jun 13, 3:35 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Muskegon, Ottawa, Van Buren | 42 min |
| Jun 13, 4:13 AM EDT | Special Weather Statement | GRR | Clare, Isabella, Mecosta, Newaygo | 77 min |
| Jun 13, 4:18 AM EDT | Special Weather Statement | GRR | Barry, Calhoun, Eaton, Ionia, Kalamazoo, Kent | 72 min |
| Jun 13, 5:28 AM EDT | Special Weather Statement | GRR | Allegan, Van Buren | 62 min |
| Jun 13, 5:30 AM EDT | Special Weather Statement | GRR | Gratiot, Isabella, Montcalm | 60 min |
| Jun 13, 5:33 AM EDT | Special Weather Statement | GRR | Jackson | 57 min |
| Jun 13, 6:14 AM EDT | Special Weather Statement | GRR | Calhoun, Eaton, Ingham, Jackson | 91 min |
| Jun 13, 10:32 AM EDT | Flash Flood Warning | GRR | Osceola | 5 hr |
| Jun 13, 12:36 PM EDT | Flash Flood Watch | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 9 more | 8 hr |
| Jun 13, 2:17 PM EDT | Special Weather Statement | GRR | Barry, Calhoun, Eaton, Kalamazoo | 58 min |
| Jun 13, 3:12 PM EDT | Special Weather Statement | GRR | Barry, Calhoun, Eaton, Kalamazoo | 63 min |
| Jun 13, 3:25 PM EDT | Areal Flood Warning | GRR | Lake, Mason, Osceola | 24 hr |
| Jun 13, 4:11 PM EDT | Special Weather Statement | GRR | Barry, Eaton, Ingham, Jackson | 64 min |
| Jun 13, 5:05 PM EDT | Special Weather Statement | GRR | Ingham, Jackson | 55 min |
| Jun 13, 5:55 PM EDT | Special Weather Statement | GRR | Gratiot | 65 min |
| Jun 13, 7:23 PM EDT | Special Weather Statement | GRR | Kent | 67 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.